Colorado, 2013

Lightning Strike and Heavy Rain in Colorado, July 17, 2013

July 17, 2013 · NWS GJT · 2 events in 1 county or zone

An intense late night thunderstorm produced locally heavy rainfall and a lot of lightning in the Grand Valley, including a lightning bolt that caused significant damage to a building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An intense late night thunderstorm produced locally heavy rainfall and a lot of lightning in the Grand Valley, including a lightning bolt that caused significant damage to a building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 16, 9:25 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 16, 9:25 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1025 PM MDT TUE JUL 16 2013

.UPDATE...
ISSUED AT 1024 PM MDT TUE JUL 16 2013

MOISTURE RIDING NORTH IN THE MONSOONAL FLOW OVER UT IS BEING
CAPTURED BY THE NORTHERLY FLOW OVER WESTERN CO AND BEING DRIVEN
SOUTH ACROSS THE AREA AND APPEARS TO BE INTERACTING CHANNELED VORT
MAXES ON THE WEST SIDE OF THE LOW TO PRODUCE LOCAL BURSTS OF
THUNDERSTORM DEVELOPMENT OVER WEST-CENTRAL CO AND EAST-CENTRAL UT.
THERE APPEAR TO BE OLD OUTFLOW BOUNDARIES FROM EARLIER CONVECTION
INFLUENCING DEVELOPMENT AS WELL BY DRIVING THE STORM FROM EAST TO
WEST.

SO MOISTURE FLOWING SOUTH TO NORTH IS BEING REDIRECTED TO
MOVE NORTH TO SOUTH...WITH RESULTING CONVECTION TRAVELING EAST TO
WEST. PUZZLING...BUT HAVE ISSUED AND VERIFIES SEVERAL SMALL STREAM
FLOOD ADVISORIES AS AT LEAST THE FINAL STORM TRACK AND
PRECIPITATION PRODUCED HAS BEEN CONSISTENT. STORMS ARE PRODUCING
TWICE THE PRECIP AS THE PRECIPITABLE WATER ON THE 00Z GJT SOUNDING.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 325 PM MDT TUE JUL 16 2013

THE WESTWARD MOVING UPPER LOW HAS MADE IT INTO EASTERN NM THIS
AFTERNOON...AND WILL DROP SOUTHWEST TO SOUTH-CENTRAL NM BY WED
AFTERNOON. THE RESULTING NORTHEAST FLOW AROUND THE TOP OF THE LOW
HAS BROUGHT SOME DRIER MORE CONTINENTAL AIR OVER THE FORECAST AREA
TODAY. HOWEVER THESE NORTH-EASTERLIES...AND THUS THE DRYING...ARE
IN THE MID AND UPPER LEVELS. IN THE LOWER LAYER...THE AIR MASS
REMAINS QUITE MOIST WITH PRECIPITABLE WATER VALUES RANGING FROM
AROUND A HALF INCH IN THE NORTHEAST CORNER...UP TO 1.3+ INCHES IN
SOUTHEAST UTAH. STORMS HAVE BEEN A LITTLE SLOWER TO POP THIS
AFTERNOON...DUE TO THE DRIER AIR. ALSO THERE WAS MORE EXTENSIVE
CLOUD COVER OVER THE SOUTHERN PORTION THAT ACTED AS A DETERRENT.
BUT THE ACTION HAS BEGUN OVER THE HIGHER TERRAIN...WITH THE
TAVAPUTS PLATEAU THE HOTTEST SO FAR.

EXPECT THUNDERSTORM COVERAGE TO CONTINUE TO INCREASE FOR THE NEXT
FEW HOURS DUE TO THE MOIST LOWER LAYER...AND PLENTY OF HEATING.
STORM MOTION CONTINUES TO BE SLOW...THEREFORE HEAVY RAIN WILL BE
POSSIBLE. THAT SAID...THINK THAT COVERAGE WILL NOT BE AS EXTENSIVE
AS LAST EVENING. AND IT SHOULD DIE OUT A LITTLE SOONER.

ON WEDNESDAY...THE LOW LEVEL FLOW CONTINUES TO BE OUT OF THE
SOUTH-SOUTHWEST...WITH THE MID TO UPPER FLOW OUT OF THE EAST TO
SOUTHEAST. THE FLOW REMAINS ON THE WEAK SIDE...SO THE LOWER LEVELS
WILL REMAIN MOIST...AND THE SOUTHERLY FLOW WILL CARRY MOISTURE
FROM TODAY'S CONVECTION OVER ARIZONA. HOWEVER WE SEE A LITTLE
BETTER DRYING THROUGHOUT THE AIR MASS WITH MOST OF WESTERN
COLORADO AND NORTHEAST UT DROPPING TO...OR BELOW...ONE INCH OF
PRECIPITABLE WATER BY WED AFTERNOON. HOWEVER THERE SHOULD STILL BE
ENOUGH MOISTURE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
FAVORING THE MOUNTAINS DURING THE AFTERNOON AND EVENING. THE LIGHT
FLOW WILL AGAIN PRODUCE SLOW STORM MOTIONS...SO ISOLATED HEAVY
RAIN WILL BE POSSIBLE.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 325 PM MDT TUE JUL 16 2013

A LOW PRESSURE SYSTEM OVER SOUTHERN NEW MEXICO WILL CONTINUE
MOVING SOUTHWESTWARD INTO OLD MEXICO JUST SOUTH OF ARIZONA. AS
THIS LOW SLOWLY LOSES ITS INFLUENCE OVER THE CWA AND THE HIGH
PRESSURE SYSTEM REBUILDS ACROSS THE GREAT BASIN...ENOUGH MOISTURE
AND INSTABILITY WILL REMAIN ACROSS THE CWA TO PRODUCE SCATTERED
AFTERNOON THUNDERSTORMS OVER THE HIGHER TERRAIN EACH DAY THROUGH
SATURDAY. SOME STORMS WILL DRIFT OFF THE HIGHER TERRAIN LATER IN
THE AFTERNOONS AND SPREAD INTO THE VALLEYS. THE GRADIENT FLOW
UNDER THIS HIGH LOOKS WEAK SO STORMS WILL BE SLOW MOVING KEEPING
THE CONCERN FOR HEAVY RAIN AND ERRATIC GUSTY WINDS. PRECIPITABLE
WATER VALUES ON THURSDAY AND FRIDAY LOOK TO BE AROUND 1.25 INCHES
OVER EASTERN UTAH AND ALONG THE CO-UT BORDER...SO THESE AREAS SEEM
TO BE OF PARTICULAR CONCERN FOR HEAVY RAIN PRODUCERS.

BY LATE ON SATURDAY INTO SUNDAY...PWAT VALUES LOWER TO 0.5 INCH
ACROSS THE NORTH AND 0.75 INCHES ELSEWHERE AS THE HIGH REBUILDS
BUT ENOUGH MOISTURE AND INSTABILITY REMAIN TO GENERATE AFTERNOON
CONVECTION MAINLY ANCHORED TO THE HIGHER TERRAIN WITH THE
EXCEPTION OF THE FOUR CORNERS REGION WHERE PWAT VALUES ARE AROUND
AN INCH.

THE QUESTION MARK COMES NEXT WEEK FOR MONDAY INTO TUESDAY IN
REGARDS TO THE WEATHER PATTERN. THE GFS AND ECMWF ARE AT ODDS WITH
EACH OTHER AS THE GFS IS DRIER...SHOWING THE HIGH PRESSURE RIDGE
BUILDING OVER THE WESTERN U.S. THE ECMWF SHOWS A LOW PRESSURE
SYSTEM MOVING ONTO THE WESTERN COAST WHICH WOULD PUSH THE HIGH
PRESSURE RIDGE EASTWARD OPENING THE DOORS TO A MORE FAVORABLE
MONSOONAL MOISTURE PUSH. SINCE THE GFS AND ECMWF ARE NOT IN
AGREEMENT...THERE IS LOW CONFIDENCE IN THIS FORECAST SO TRENDED
MORE TOWARDS THE DRIER GFS WITH ISOLATED CONVECTION OVER THE
TERRAIN. TEMPERATURES WILL TREND NEAR SEASONAL THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1024 PM MDT TUE JUL 16 2013

VFR CONDITIONS WILL PREVAIL OVER KEGE...KASE AND KMTJ THE REST OF
TONIGHT. SHOWER AND THUNDERSTORM DEVELOPMENT WILL CONTINUE FURTHER
WEST AND AFFECT KRIL...KGJT...KCNY AND KTEX THROUGH ABOUT 09Z.
EXPECT BRIEF MVFR VSBY AT THESE AIRPORTS AS WELL AS AREAS OF MT
OBSCURATION IN THE NEARBY HIGHER TERRAIN.

WED AFTERNOON AND EVENING SHOULD SEE A SLIGHT DOWNTURN IN
THUNDERSTORM DEVELOPMENT...THOUGH BRIEF MVFR CIGS IN HEAVIER
SHOWERS WILL BE POSSIBLE AFTER ABOUT 19Z THROUGH ABOUT 04Z. MTS
SHOULD BE OBSCURED AT TIMES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

UPDATE...CC
SHORT TERM...EH
LONG TERM...JOE
AVIATION...CC
Hazardous weather outlook, Jul 16, 5:25 AM MST, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
625 AM MDT TUE JUL 16 2013

COZ001>014-017>023-UTZ022>025-027>029-171300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
625 AM MDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN. DEBRIS
FLOWS AND RISES ALONG CREEKS AND STREAMS MAY OCCUR FROM HEAVY
RAINS. THE SAN JUAN MOUNTAINS HAVE THE BEST CHANCE OF SHOWERS WITH
LOCALLY HEAVY RAINS...PRIMARILY IN THE AFTERNOON AND EARLY
EVENING. SHOWERS AND THUNDERSTORMS WILL DIMINISH AFTER
SUNSET...ALTHOUGH ISOLATED STORMS MAY LINGER BEYOND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS...MORE NUMEROUS IN THE
MOUNTAINS...ARE EXPECTED EACH AFTERNOON AND EVENING. LOCAL HEAVY
SHOWERS ARE POSSIBLE WITH PASSING STORMS. DRIER AIR MAY FILTER
INTO THE REGION THIS WEEKEND...ESPECIALLY ACROSS THE NORTH...FOR A
LESSER THREAT OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Local storm report, Jul 16, 10:04 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1104 PM MDT TUE JUL 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HEAVY RAIN       PARADOX 2N              38.39N 108.95W
07/16/2013  M0.80 INCH       MONTROSE           CO   CO-OP OBSERVER

            COOP OBSERVER REPORTED 0.80 OF RAINFALL IN 45 MINUTES
            WITH AREAS OF STANDING WATER.

&&

EVENT NUMBER GJT1301222

15
Local storm report, Jul 16, 11:20 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1220 AM MDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     DEBRIS FLOW      NATURITA                38.22N 108.57W
07/16/2013                   MONTROSE           CO   DEPT OF HIGHWAYS

            HIGHWAY 90 CLOSED FROM NATURITA TO UTAH

&&

EVENT NUMBER GJT1301223

TGJT
Local storm report, Jul 16, 11:23 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1223 AM MDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HEAVY RAIN       5 WNW MONTROSE          38.51N 107.96W
07/16/2013  M0.66 INCH       MONTROSE           CO   TRAINED SPOTTER

            AMOUNT FELL IN 20 MINUTES

&&

EVENT NUMBER GJT1301224

TGJT

The radar

The Grand Junction radar (KGJX), 29 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Mesa

When
July 17, 12:30 AM MST to 3:00 AM MST
Where
Mesa County, 0.52 mi SSW of Grand Jct
Reported by
CoCoRaHS
Coordinates
39.073, -108.552

Locally heavy rainfall produced some street flooding in Grand Junction. The highest reported amount was 1.51 inches in the vicinity of 12th Street and Chipeta Avenue. Another heavy rainfall measurement included 0.90 near 28 1/4 Road and Patterson.

Lightning, Mesa

When
July 17, 1:40 AM MST
Where
Mesa County, 0.71 mi SSW of Grand Jct
Property damage
$60,000
Reported by
Newspaper
Coordinates
39.070, -108.553

The We Kare-A-Lot childcare facility was struck by lightning in the wee hours, igniting a fire in the building which resulted in extensive damage.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470186, 470176.